Ingestion of lead-contaminated packs of opium: NEJM case rep
A 51-year-old woman was brought to the emergency department from a local international airport after reporting the ingestion of 30 packs of opium weighing 50 g each. The patient had no symptoms, and the results of physical examination were normal.

Computed tomography of the abdomen and pelvis revealed several oval structures (Panel A, circle) with visible opacities (arrow); there was no evidence of bowel obstruction. Ingestion of lead-contaminated drug packs was suspected. Oral polyethylene glycol was administered, and the patient passed all packs (Panel B) without complication.

Laboratory analysis of the contents of one pack confirmed the presence of opium; no other drugs were detected. The lead concentration in an opium sample was 3200 ppm. Because opium is often sold according to weight, heavy metals such as lead may be added to the opium during manufacturing or at the time of packing to increase its weight.

Exposure to lead at such high concentrations can cause severe toxic effects that can manifest as neurologic and gastrointestinal signs and symptoms, including encephalopathy, altered mental status, seizures, abdominal pain, vomiting, constipation, and anorexia. The patient remained asymptomatic at the time of discharge, but the use and smuggling of lead-contaminated drugs is a public health concern.

Source: https://www.nejm.org/doi/full/10.1056/NEJMicm1807901
D●●●●●i M●●●●●a and 10 others like this
Like
Comment
Share